U.S. Virgin Islands, 2015

Flash Flood and Heavy Rain in U.S. Virgin Islands, November 28, 2015

November 28, 2015 · NWS SJU · 3 events in 1 county or zone

Upper trough over western Atlantic lingered across the area inducing unstable atmospheric conditions across the northeast Caribbean with deep tropical moisture affecting the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper trough over western Atlantic lingered across the area inducing unstable atmospheric conditions across the northeast Caribbean with deep tropical moisture affecting the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 28, 3:25 PM AST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 28, 3:25 PM AST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
325 PM AST SAT NOV 28 2015

.SYNOPSIS...MID TO UPPER TROUGH EXTENDING FROM THE WESTERN
ATLANTIC INTO THE CENTRAL CARIBBEAN SEA WILL DOMINATE THE WEATHER
CONDITIONS FOR THE NEXT FEW DAYS. INDUCED SURFACE TROUGH WILL
LINGER NORTH OF THE AREA AT LEAST THRU EARLY MONDAY. EAST TO
SOUTHEAST TRADES WILL CONTINUE OVER THE LOCAL AREA.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS WERE OBSERVED ACROSS
THE LOCAL PASSAGES...MOVING ACROSS THE USVI AND THE EASTERN HALF
OF PR. RAINFALL ESTIMATES WITH THIS ACTIVITY WERE BETWEEN 1 TO 2
INCHES OF RAIN WITH THE HEAVIEST SHOWERS THRU MID AFTERNOON.
SHOWERS WILL CONTINUE MAINLY OVER THE SAME AREAS THRU THIS
EVENING...BUT SHOWERS AND THUNDERSTORMS SHOULD CONTINUE OVER THE
WATERS FOR THE NEXT FEW DAYS.

SIMILAR CONDITIONS AS TODAY ARE EXPECTED ON SUNDAY. DENSE HIGH
CIRRUS CLOUDS WILL CONTINUE OVER THE AREA...THIS COULD INHIBIT
AFTERNOON CONVECTION OVER THE INTERIOR AND NORTHWESTERN QUADRANT
OF PR. HOWEVER...AS TROF ALOFT MEANDERS OVER THE CENTRAL
CARIBBEAN SOME INSTABILITY WILL LINGER MAINLY OVER THE MONA
CHANNEL. MODEL GUIDANCE STILL SUGGEST HIGHER PWAT VALUES FOR
MONDAY AND TUESDAY...AND THEY REMAIN AS BEST DAYS FOR MORE
ORGANIZED CONVECTION AND MORE WIDESPREAD SHOWER COVERAGE...BUT AS
WINDS TURN MORE FROM THE EAST...THE HEAVIEST SHOWERS SHOULD
DEVELOP OVER THE INTERIOR AND WESTERN SECTIONS OF PR. MID LEVEL
RIDGE WILL ESTABLISH BY LATE NEXT WEEK AND FAIR WEATHER CONDITIONS
WILL RETURN THRU THE END OF THE FORECAST PERIOD.

&&

.AVIATION...SHRA AND ISOL TSRA ARE ADVANCING THROUGH PUERTO RICO AND
CONTINUE IN AND ARND THE USVI. WIDELY SCT SHRA TO CONT IN THE
LEEWARD ISLANDS. MTN OBSCURATIONS AND BRIEF MVFR IN TJSJ IN HVY
SHRA/TSRA. SHRA/TSRA EXPECTED TO DVLP AFT 28/18Z IN WRN PR WITH MTN
OBSCURATIONS AND MVFR AT TJMZ AND TJBQ TIL AFT 29/02Z. CONDS
IMPROVING AND BCMG PREVAILING VFR AFT 29/04Z. SHRA/TSRA TO RETURN TO
PR AFT 29/16Z. WINDS ALF ESE 10 TO 20 SFC UP THRU FL100.

&&

.MARINE...A NORTHERLY SWELL WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND PASSAGES...SUBSIDING SLOWLY THROUGH THE REST
OF THE WEEKEND. SHOWERS AND THUNDERSTORMS EXPECTED OVER THE
WATERS AS TROUGH LINGERS OVER THE MONA CHANNEL INTO THE ATLANTIC
WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  86  76  88 /  50  50  20  50
STT  77  85  76  86 /  20  50  20  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST SUNDAY FOR NORTH CENTRAL-
     NORTHWEST.

VI...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST SUNDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

AM...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR COASTAL WATERS
     OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR COASTAL WATERS OF
     SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST SUNDAY FOR ANEGADA PASSAGE
     SOUTHWARD TO 17N-CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM
     TO 17N-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10
     NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
     PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 8 PM AST THIS EVENING FOR COASTAL
     WATERS OF NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD
     TO 17N.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST MONDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

12/13
Hazardous weather outlook, Nov 28, 5:55 AM AST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
555 AM AST SAT NOV 28 2015

AMZ710>745-PRZ001>013-291100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
555 AM AST SAT NOV 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH BRIEF
GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF EASTERN PUERTO RICO
AS WELL AS THE INTERIOR AND WESTERN PORTIONS.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.

.WAVES...CHOPPY/ROUGH SEAS 6 TO 8 FEET EXPECTED ACROSS MOST OF THE
LOCAL WATERS.

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR THE NORTHERN COASTS OF MAINLAND PUERTO RICO...VIEQUES AND
CULEBRA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AVAILABLE MOISTURE AND INCREASING INSTABILITY WILL INCREASE THE
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND RIP
CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-291100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
555 AM AST SAT NOV 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WAVES...CHOPPY/ROUGH SEAS 6 TO 8 FEET EXPECTED ACROSS MOST OF THE
LOCAL WATERS.

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR SAINT THOMAS AND A MODERATE RISK ACROSS SOME BEACHES IN SAINT
CROIX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AVAILABLE MOISTURE AND INCREASING INSTABILITY WILL INCREASE THE
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

The radar

The San Juan radar (TJUA), 124 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, St. Thomas

When
November 28, 4:45 PM AST to 9:15 PM AST
Where
St. Thomas County, St Thomas
Reported by
Emergency Manager
Coordinates
18.350, -64.930

Heavy rain resulted in mudslides near Bovoni area.

Flash Flood, St. Thomas

When
November 28, 5:30 PM AST to 9:15 PM AST
Where
St. Thomas County, 3.46 mi SE of St Thomas to 4.02 mi SE of St Thomas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.319, -64.888

Watergut main street was flooded.

Heavy Rain, St. Thomas

When
November 28, 5:30 PM AST to 9:15 PM AST
Where
St. Thomas County, 1.62 mi WSW of St Thomas to 1.24 mi SW of St Thomas
Reported by
Emergency Manager
Coordinates
18.338, -64.951

Heavy Rain resulted in rock-slides near Altona area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in U.S. Virgin Islands in 2015Every state in 2015This day in weather historyWarnings in U.S. Virgin Islands, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 609445, 609454, 609483.